Nebraska, 2007

Damaging Winds in Nebraska, August 6, 2007

August 6, 2007 · NWS OAX · 3 events in 3 counties and zones

A complex of thunderstorms that had developed over the western plains during the overnight hours of August 5th and 6th moved across eastern Nebraska during the late morning and early afternoon hours of August 6th. mainly damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A complex of thunderstorms that had developed over the western plains during the overnight hours of August 5th and 6th moved across eastern Nebraska during the late morning and early afternoon hours of August 6th. This complex intensified somewhat over eastern Nebraska as it encountered the unstable conditions present and produced scattered severe reports...mainly damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 2:02 AM CST, 7 hours 43 minutes earlier.

Area forecast discussion, Aug 6, 2:02 AM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 AM CDT MON AUG 6 2007

.DISCUSSION...
THUNDERSTORM CHANCES OVER THE NEXT SEVERAL DAYS REMAINS THE
PRIMARY FORECAST CONCERN.

FRONTAL BOUNDARY HAD SLIPPED SOUTH OF THE CWA LAST EVENING BUT
APPEARS TO HAVE DRIFTED BACK INTO SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THIS MORNING. THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW DAYS
WILL LIKELY BE CLOSELY TIED TO THIS BOUNDARY...BUT FORECASTING ITS
EXACT POSITION REMAINS A REAL PROBLEM. GFS AND NAM FORECASTS OFFER
LITTLE AGREEMENT...ESPECIALLY BEYOND TONIGHT...SO CONFIDENCE IN
EXACT LOCATIONS OF BEST RAIN CHANCES WANES WITH TIME.

HIGH CONFIDENCE EXISTS WITH REGARDS TO MOISTURE AVAILABILITY.
SURFACE DEW POINTS WILL REMAIN IN THE 70S THROUGH THE WEEK...WITH
SOME MIXING IN THE AFTERNOON LOWERING THESE VALUES SOMEWHAT FROM
TIME TO TIME. THOUGH PRECIPITABLE WATER WAS SUPPRESSED SOUTH OF THE
CWA THIS MORNING...MODELS SURGE 2+ INCH VALUES BACK INTO THE CWA
THIS AFTERNOON...THEN KEEP IT HERE THROUGH WEDNESDAY NIGHT.
INSTABILITY WILL BE DEPENDENT UPON AMOUNT OF AFTERNOON HEATING
WHICH WILL BE AFFECTED BY LINGERING MID/HIGH LEVEL CLOUDS FROM
CONVECTION. AND SEVERAL SHORTWAVES IN MID LEVEL FLOW WILL COME
INTO PLAY...BUT TIMING THOSE MORE THAN 12 OR 24 HOURS OUT IS
FUTILE. SO WILL PLAY A BLEND OF GFS...NAM...AND OTHER SHORT RANGE
MODELS AS FAR AS FRONTAL BOUNDARY POSITIONING AND FOCUS HIGHEST
POPS ALONG AND NORTH OF IT FOR THE NEXT THREE DAYS.

WE LOOK TO HAVE A PRETTY DECENT CHANCE FOR CONVECTION LATE THIS
AFTERNOON AND TONIGHT OVER THE NORTHERN HALF OF THE CWA. WITH THE
FRONT ALREADY SHIFTING NORTH...AND NAM/GFS BOTH TARGETING PRECIP
THERE TONIGHT...HAVE INSERTED LIKELY POPS OVER OUR NORTHERN HALF.
WITH AMOUNT OF MOISTURE AVAILABLE...HEAVY RAIN IS A CONCERN. BUT
INSTABILITY IS HIGH AS WELL SO SEVERE STORMS COULD ALSO AFFECT THE
CWA. FREEZING LEVELS ARE QUITE HIGH...SO HAIL MAY BE HARD TO COME
BY...WITH WET MICROBURSTS A BETTER BET. LOCALIZED MAXIMA OF LOW
LEVEL HELICITY ALONG FRONTAL BOUNDARY AND LOW LCL WILL ALSO HAVE
TO BE EXAMINED FOR POTENTIAL TORNADIC DEVELOPMENT.

FRONT WILL WOBBLE NORTH AND SOUTH THROUGH THE CWA TUESDAY AND
WEDNESDAY DEPENDING ON PREVIOUS NIGHT CONVECTION...SO NAILING DOWN
PRECIP AREAS IS TOUGH. BUT IS LOOKS LIKE THE SOUTHERN CWA WILL
HAVE HIGHEST POPS TUESDAY...THEN NORTHERN CWA ON WEDNESDAY.
SIGNIFICANT SHORTWAVE ROLLING THROUGH THE NORTHERN PLAINS
WEDNESDAY NIGHT SHOULD DRIVE FRONT SOUTH OF THE CWA THEN...SO HAVE
KEPT THE END TO OUR RAIN CHANCES AT WEDNESDAY NIGHT AND THE REST
OF THE FORECAST DRY. SAME SEVERE WEATHER POTENTIAL WILL EXIST BOTH
TUESDAY AND WEDNESDAY AFTERNOON AND EVENING...BUT WILL HAVE TO BE
FINE TUNED EACH MORNING.

UPPER RIDGE BUILDS INTO THE PLAINS THURSDAY AND FRIDAY...SO WARMER
TEMPERATURES EXPECTED THEN. HIGHS SHOULD AVERAGE THE LOWER 90S
THROUGH WEDNESDAY WITH MID 90S OR HIGHER LATE IN THE WEEK.

&&

.AVIATION...
SFC FNT FM SRN IA INTO NRN KS WL CONT TO WASH OUT THIS MRNG.
NEVERTHELESS...NERLY LO LVL FLOW BEHIND THE FNT WL COMBINE WITH A
VRY MOIST BOUNDARY LAYER TO CREATE SOME IFR TO LIRF CONDS FOR PARTS
OF THE AREA AGAIN THIS MRNG. THIS IS MOST LIKELY FOR THE KOMA
TERMINAL THRU 14Z. OTHERWISE AS HEATING PICKS UP THIS MRNG SHLD ONCE
AGAIN SEE THE CEILINGS QUICKLY IMPROVE THIS MRNG. ANOTHER POSSIBLE
MCV SEEMS TO BE ORGANIZING OVR ERN CO THIS MRNG AND THIS MAY SPREAD
CIRRUS ACRS THE AREA THRU THE DAY...BUT VFR CONTS ARE EXPECTED. WITH
THE FNT IN THE AREA AND AN IMPULSE MOVING INTO THE WRN HI PLAINS
THIS AFTN...ISO/SCT TSRA ARE EXPECTED TO DVLP AFTR 21Z. THIS IS
MOST LIKELY TO OCCUR OVR AREAS OF S-CNTRL SD INTO CNTRL NEB AND
TRACK E OVERNIGHT. DUE TO THE HIGH UNCERTAINTY OF TIMING CONVECTION
WL GO WITH A DRY FORECAST FOR NOW...BUT TSRA CAN BE EXPECTED AT SOME
POINT BETWEEN 00Z AND 12Z TUE AT THE KOMA/KOFK SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/BOUSTEAD
Hazardous weather outlook, Aug 6, 9:42 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1042 AM CDT MON AUG 6 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1042 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ARE POSSIBLE TODAY
AND TONIGHT FOR ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LOCALLY HEAVY RAIN IS ALSO LIKELY.

A FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTH TODAY AND SET UP
ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA BY LATE AFTERNOON
AND EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO FOCUS NEAR THE
FRONTAL BOUNDARY AND GRADUALLY MOVE NORTH THROUGHOUT THE DAY. WITH AN
EXTREMELY MOIST ATMOSPHERE IN PLACE...VERY HEAVY RAIN IS ALSO
LIKELY WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY
AS THE FRONT REMAINS IN THE AREA THROUGH WEDNESDAY NIGHT.
DAMAGING WINDS WILL BE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER MAY BE NEEDED TODAY AND TONIGHT ACROSS ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.

GRIFFIS

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
August 6, 9:45 AM CST
Where
Boone County, St Edward
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -97.870

A trained weather spotter estimated wind gusts from a thunderstorm of around 70 mph.

Thunderstorm Wind, Platte

When
August 6, 10:00 AM CST
Where
Platte County, Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.480, -97.620

Thunderstorm wind gusts estimated at 60 mph were reported by a trained weather spotter.

Thunderstorm Wind, Saunders

When
August 6, 11:00 AM CST
Where
Saunders County, 1 mi NW of Colon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.310, -96.634

Thunderstorm winds estimated at 60 mph knocked down some large tree limbs northwest of Colon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39778, 39779, 39777.